Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 185, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 3, 2012, 6:09 PM CDT for Hand County, South Dakota. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2012, 6:09 PM CDT (23:09 UTC)
- Expired
- Sep 3, 2012, 6:46 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 137 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 6:10 PM CDT | HAIL 1.25 | 18 Sw Wessington, SD | HALF DOLLAR SIZED HAIL AND STRONG WINDS. MODERATE HAIL DAMAGE TO CROPS. |
| Sep 3, 6:15 PM CDT | TSTM WND DMG | 16 Sw Wessington, SD | SIGNIFICANT HAIL DAMAGE TO CORN AND BEAN CROPS. |
| Sep 3, 6:15 PM CDT | HAIL 1 | 15 Sw Wessington, SD | NICKEL TO QUARTER SIZED HAIL AND STORNG WINDS. SEVERAL 4 INCH DIAMETER BRANCHES DOWN. LEAVES STRIPPED FROM CROPS. |
| Sep 3, 6:30 PM CDT | HAIL 0.88 | 4 Ene Danforth, SD | 3 TO 5 MINUTES OF NICKLE TO PEA HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
065
WUUS53 KABR 032309
SVRABR
SDC059-040000-
/O.NEW.KABR.SV.W.0185.120903T2309Z-120904T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT MON SEP 3 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM CDT
* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SUNSHINE BIBLE ACADEMY...OR 14 MILES SOUTH OF MILLER...MOVING EAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRING LAKE AROUND 615 PM CDT...
ROSEHILL DAM AROUND 630 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4426 9912 4441 9910 4439 9869 4420 9869
4419 9871 4419 9874
TIME...MOT...LOC 2309Z 279DEG 25KT 4432 9900
WIND...HAIL 60MPH 1.00IN
$$
PARKIN2 follow-up statements
355
WWUS53 KABR 032327
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT MON SEP 3 2012
SDC059-040000-
/O.CON.KABR.SV.W.0185.000000T0000Z-120904T0000Z/
HAND SD-
627 PM CDT MON SEP 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAND COUNTY UNTIL 700 PM CDT...
AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SPRING LAKE...OR 16 MILES SOUTH OF MILLER...MOVING EAST AT 30 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN HAND COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4424 9893 4440 9894 4439 9869 4420 9869
4419 9871 4419 9874
TIME...MOT...LOC 2327Z 279DEG 25KT 4430 9883
WIND...HAIL 60MPH 1.00IN
$$
PARKIN771
WWUS53 KABR 032346
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT MON SEP 3 2012
SDC059-032356-
/O.CAN.KABR.SV.W.0185.000000T0000Z-120904T0000Z/
HAND SD-
646 PM CDT MON SEP 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.
LAT...LON 4424 9893 4440 9894 4439 9869 4420 9869
4419 9871 4419 9874
TIME...MOT...LOC 2346Z 279DEG 25KT 4428 9865
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:32 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 3, 3:32 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 332 PM CDT MON SEP 3 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT...AND AGAIN TUESDAY NIGHT. A FRONTAL BOUNDARY CURRENTLY OVER THE WESTERN CWA WILL CONTINUE TO PUSH EASTWARD DURING THE EVENING. BEGINNING TO SEE THE INDICATIONS OF SOME SHOWER DEVELOPMENT ALONG THE FRONT JUST SOUTH OF THE CWA. INSTABILITY IS NOT OVERLY STRONG...AND MOISTURE IS PRETTY LIMITED...SO FOR NOW WILL STICK WITH JUST CHANCE POPS AS PRECIPITATION COVERAGE IS EXPECTED TO BE ISOLATED TO SCATTERED AT BEST. DECENT SHEAR MAY ALLOW A FEW OF THE STORMS TO BECOME SEVERE HOWEVER. WEAK HIGH PRESSURE SETTLES IN OVER THE REGION LATER TONIGHT AND INTO THE DAY TUESDAY BEFORE A SECOND FRONT APPROACHES AND BRINGS ANOTHER CHANCE FOR PRECIPITATION. BEST CHANCE FOR THIS LOOKS TO OCCUR OVER THE EASTERN PART OF THE AREA TUESDAY EVENING. SOMEWHAT BETTER INSTABILITY EXPECTED...BUT MOISTURE WILL STILL BE LACKING...SO WILL KEEP POPS IN THE CHANCE CATEGORY. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE TUESDAY...AND REMAINS DOMINANT THROUGH THE END OF THE SHORT TERM. WILL SEE FAIRLY WARM TEMPERATURES AGAIN ON TUESDAY...WITH HIGHS MAINLY IN THE MID 80S TO LOWER 90S. COOLER AIR MOVES IN WITH THE SURFACE HIGH ON WEDNESDAY...WITH NEAR TO SLIGHTLY BELOW NORMAL HIGHS IN THE MID TO UPPER 70S EXPECTED. .LONG TERM...THURSDAY THROUGH MONDAY EXTENDED PERIOD STARTS OFF A BIT UNSETTLED AS CYCLONIC FLOW ALOFT IS OVER THE NORTHERN PLAINS. SHORTWAVE ENERGY DIVES SOUTH ACROSS THE DAKOTAS WITH FAIRLY COOL AIR ALOFT. THERE MAY BE A FEW AREAS OF INSTABILITY SHOWERS ACROSS THE REGION THURSDAY INTO FRIDAY. 850 MB TEMPS DROP INTO THE SINGLE DIGITS BY FRIDAY AFTERNOON WITH THE 12Z GFS AS LOW AS +5 C ACROSS THE FAR NORTHEAST CWA BY 18Z FRIDAY. MODELS ARE IN GOOD AGREEMENT IN SHOWING A SURFACE HIGH SETTLING INTO THE REGION FRIDAY NIGHT/SATURDAY MORNING...AND WITH THE COOL AIR MASS OVER THE REGION...TEMPS WILL GET FAIRLY CHILLY. CURRENT FORECAST IS MID 40S IN THE JAMES VALLEY BUT WOULD NOT BE SURPRISED IF THESE NUMBERS COME DOWN EVEN MORE IN THE COMING DAYS. MODELS THEN SHOW ANOTHER WARM UP BY THE WEEKEND AND INTO EARLY NEXT WEEK AS UPPER LEVEL RIDGING ESTABLISHES ITSELF ONCE AGAIN. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. A PASSING SHOWER IS STILL POSSIBLE NEAR KATY THROUGH MID AFTERNOON SO HAVE INCLUDED VCSH IN TAF. OTHERWISE...EXPECT SKC OR SCT MID CLOUD THIS AFTERNOON...BECOMING ALL SKC BY EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 3, 3:33 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 333 AM CDT MON SEP 3 2012 SDZ003-015-033>035-045-048-040845- CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN- 333 AM CDT MON SEP 3 2012 /233 AM MDT MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FIRE DANGER SHOULD REACH THE VERY HIGH CATEGORY THIS AFTERNOON. MEANWHILE THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER THE MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>011-016>023-036-037-051-040845- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 333 AM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER THE MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
In the hours before
Local storm report, Sep 3, 4:27 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 6 N CANNING 44.48N 100.03W
09/03/2012 E0.75 INCH HUGHES SD PUBLIC
LOT OF HAIL SLIGHTLY LARGER THAN DIMES...
&&
EVENT NUMBER ABR1200432
KGLocal storm report, Sep 3, 4:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
455 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 SW HARROLD 44.51N 99.75W
09/03/2012 E1.00 INCH HUGHES SD PUBLIC
A FEW QUARTER SIZE STONES A LOT OF SMALLER ONES.
&&
EVENT NUMBER ABR1200433
KGLocal storm report, Sep 3, 5:31 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
531 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 10 SE IPSWICH 45.34N 98.88W
09/03/2012 M51 MPH EDMUNDS SD TRAINED SPOTTER
51 MPH WIND
&&
EVENT NUMBER ABR1200434
KGLocal storm report, Sep 3, 5:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
538 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 6 S HIGHMORE 44.43N 99.44W
09/03/2012 E1.00 INCH HYDE SD EMERGENCY MNGR
SOME QUARTERS WITH MOSTLY NICKEL AND DIMES.
&&
EVENT NUMBER ABR1200435
KGLocal storm report, Sep 3, 6:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 5 S MILLER DALE COLONY 44.33N 99.11W
09/03/2012 E1.00 INCH HAND SD PUBLIC
UP TO 1 INCH HAIL 5 WEST OF SUNSHINE BIBLE ACADEMY
&&
EVENT NUMBER ABR1200436
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:18 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 42 min |
| Sep 3, 4:59 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 46 min |
| Sep 3, 5:03 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 42 min |
| Sep 3, 5:24 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.